Alert archive / Minnesota / Beach Hazards Statements in 2022

Beach Hazards Statement 5, NWS Duluth, MN

June 18, 2022Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 18, 2022, 3:18 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 18, 2022, 9:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2022, 3:18 AM CDT (08:18 UTC)
In effect from
Jun 18, 2022, 9:00 AM CDT
Expired
Jun 18, 2022, 9:00 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2670 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WHUS43 KDLH 180818
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
318 AM CDT Sat Jun 18 2022

MNZ037-WIZ001-190200-
/O.NEW.KDLH.BH.S.0005.220618T1400Z-220619T0200Z/
Carlton/Southern St. Louis-Douglas-
318 AM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 9 AM CDT this morning through
this evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...This morning through 9 PM CDT tonight.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
528 
WHUS43 KDLH 190153
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
853 PM CDT Sat Jun 18 2022

MNZ037-WIZ001-190300-
/O.EXP.KDLH.BH.S.0005.000000T0000Z-220619T0200Z/
Carlton/Southern St. Louis-Douglas-
853 PM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING...

The conditions that warranted the Beach Hazard Statement have
diminished therefore it will be allowed to expire at 9pm. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 18, 12:33 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 12:33 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1233 AM CDT Sat Jun 18 2022

.DISCUSSION...(This evening through Thursday)
Issued at 358 PM CDT Fri Jun 17 2022

Summary: Hot and humid conditions will arrive for Sunday and
Monday and then remaining on the warm side of normal for the
remainder of the week. There will be a few chances for rain, but
nothing significant at this point.

High pressure was located over the region this afternoon with the
remnants of a frontal boundary stretching from Upper Michigan into
northeastern North Dakota. This high will begin to shift to the
east tonight as upper level ridging builds in. A weak shortwave
will round the upper ridge early Saturday morning and bring a
chance for a few showers and thunderstorms at the nose of a low
level jet moving into the area as well. Leaned more on the CAMs
for placement of this activity with them favoring our western and
southern zones as the strong high remains in control across our
eastern zones. Heavy downpours will be possible with this
activity, but any precipitation looks to arrive just ahead of the
higher PWATs moving in from the west.

As the upper ridge moves overhead for Sunday and Monday, very warm
temperatures are expected with highs in the 80s and 90s. Dewpoints
will also be in the 60s, so for lack of a better word, it will
feel quite gross both days. Various shortwaves will move over the
top of the ridge Sunday into Monday and bring low chances for
showers and storms, but with 700mb temps of 12-14C, storms may
have trouble breaking the cap. Better chances for showers and
storms arrive Monday night into Tuesday morning, but models
disagree on the coverage of this activity and it may remain over
the Red River Valley as it moves to the northeast.

Quasi-zonal flow then takes over for the remainder of the week
with periodic ripples in the flow bringing low chances for showers
and storms. Temperatures will remain above normal through the rest
of the period, but not as warm as Sunday and Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1233 AM CDT Sat Jun 18 2022

VFR conditions will continue across the region through the TAF
period. Light and variable winds early this morning will gradually
become more southeasterly and strengthen during the daylight
hours. Winds will be strongest over north-central Minnesota, with
gusts between 20 to 25 knots this afternoon. A warm front will
move from west to east across the region this afternoon and
evening, which should result in some showers across the area, but
there is some disagreement on the exact timing, so have used
VCSH. Winds aloft will strengthen this evening, setting the stage
for a period of low-level wind shear tonight.

&&

.MARINE...
Issued at 358 PM CDT Fri Jun 17 2022

Winds will be generally out of the northeast over the next 48
hours at 5 to 15 knots. A few gusts to around 20 knots will be
possible Saturday near the head of the lake leading to waves of 2
to 4 feet. Low chances for showers and thunderstorms will be seen
Saturday night into Sunday morning and again Sunday night. No
severe storms are currently expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  48  65  50  83 /   0  10  10  10
INL  47  74  57  90 /   0  10  20  10
BRD  56  79  66  96 /   0  30   0  10
HYR  46  76  56  86 /   0  10  10  10
ASX  44  69  50  84 /   0   0  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...BJH
AVIATION...JTS
MARINE...BJH
Hazardous weather outlook, Jun 18, 2:49 AM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
249 AM CDT Sat Jun 18 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190800-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
249 AM CDT Sat Jun 18 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance for showers and thunderstorms this
afternoon and evening. Severe weather is not expected.

Breezy northeasterly winds at the head of Lake Superior will
create dangerous swimming conditions due to high wave action and
rip currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be periodic chance for thunderstorms from Sunday into
next week over portions of the Northland. A few storms may become
strong to severe on Monday.

Hot temperatures are expected Sunday and Monday. High
temperatures are forecast into the 90s with dew points in the 60s
to near 70 degrees. Heat indices may hover around 100 degrees for
most of the Northland on Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-190800-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
249 AM CDT Sat Jun 18 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty northeasterly winds to 25 knots at the head of Lake Superior
will create hazardous conditions for small craft. A Small Craft
Advisory is in effect today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy west to southwesterly winds are possible on Tuesday, which
may create conditions hazardous for small craft.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:16 AM CDTSmall Craft AdvisoryDLH18 hr
Jun 18, 12:01 PM CDTSpecial Weather StatementDLHCass14 min
Jun 18, 12:15 PM CDTSpecial Weather StatementDLHCass15 min
Jun 18, 12:29 PM CDTSpecial Weather StatementDLHCass31 min
Jun 18, 12:45 PM CDTSpecial Weather StatementDLHCrow Wing15 min
Jun 18, 1:01 PM CDTSpecial Weather StatementDLHCass29 min
Jun 18, 1:31 PM CDTSpecial Weather StatementDLHAitkin29 min
Jun 18, 1:34 PM CDTSpecial Weather StatementDLHCass26 min
Jun 18, 2:00 PM CDTSpecial Weather StatementDLHCass30 min
Jun 18, 2:04 PM CDTSpecial Weather StatementDLHAitkin26 min
Jun 18, 2:39 PM CDTSpecial Weather StatementDLHCass21 min
Jun 18, 2:59 PM CDTHeat AdvisoryDLHAitkin, Cass, Crow Wing, Itasca, Koochiching, Pine58 hr

Nearby

Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.